I recently became aware of a condition caused by chemotherapy medications. This condition is called Hand-Foot Syndrome (not hand, foot and mouth). I cannot imagine having to deal with a constant irritation to the palms of the hands and bottoms of the feet. The longer the patient is on chemotherapy and the higher the dose of the chemotherapy the more severe the symptoms. Sometimes the oncologist has to stop therapy because the symptoms get so intolerable.
The most common chemotherapy medications that can cause this syndrome are fluorouracil and doxorubicin. There are many others on the list of chemotherapy that have the potential to cause this syndrome. Let me know if you would like me to review the medication that you or your loved one is taking.
Mild symptoms include: redness, swelling, tingling or burning, tenderness, tight skin, thick calluses and blisters on the palms and soles.
Severe symptoms include: cracked, flaking and peeling skin, blisters, ulcers, severe pain, and difficulty walking and using hands.
If you know someone that has this condition give me a call, we have answers that can help. In the mean time here are a few things to do to manage the pain and discomfort.
Managing Hand-Foot Syndrome
- Limit exposure to hot water when bathing and washing dishes.
- Carefully pat skin dry after bathing.
- Cool hands and feet with ice packs or cool running water.
- Avoid exposure to sources of heat.
- Avoid contact with laundry detergents or household cleaners.
- Avoid use of rubber or vinyl gloves. If you must use them, wear white cotton gloves underneath them.
- Avoid using tools or household items that require pressing your hand against a hard surface like a garden tool or knife.
- Avoid applying friction to hands.
- Avoid walking barefoot.
Every day I have the privilege of working with patients and I enjoy learning about new issues that patients are struggling with. If you have an issue that you are struggling with, I would appreciate the opportunity to find an answer for you. Give me a call (901) 757-9434 or email firstname.lastname@example.org